Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Little Rock, AR

March 18, 2003Calhoun County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 18, 2003, 6:08 PM CST for Calhoun County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 6:08 PM CST (00:08 UTC)
Expired
Mar 18, 2003, 6:45 PM CST
In force
37 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-219 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KLZK 190008
SVRLIT
ARC013-190045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
608 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 645 PM CST

* AT 606 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTH OF THORNTON...OR ABOUT 7 MILES
  WEST OF HAMPTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THORNTON AROUND 640 PM CST

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

&&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3339 9255 3344 9269 3368 9263 3372 9257
          3379 9257 3379 9234

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:36 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 18, 2:36 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
236 PM CST TUE MAR 18 2003

MODEL OF CHOICE IS RUC80 WITH THE UPPER LEVEL LOW NOW OVER THE TEXAS
PANHANDLE REGION AND THEN MOVING SLOWLY SOUTH-SOUTHEASTWARD TO THE
NORTH-CENTRAL SECTIONS OF TEXAS BY THIS EVENING. A SERIES OF
VORTICITY MAXIMA...SOME POSSIBLY VIGOROUS...WILL BE MOVING
NORTHEASTWARD FROM OUT OF TEXAS INTO ARKANSAS TONIGHT AND INTO EARLY
WEDNESDAY. THIS WILL TRIGGER THE DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME POSSIBLY SEVERE TONIGHT. THE UPPER LEVEL LOW
WILL BE SLOW TO MOVE OUT SO WILL KEEP A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN THIRD ON WEDNESDAY. GUIDANCE
TEMPERATURES ARE REASONABLE.

FCSTID =   38
HRO   47  68  49  65 /  90  20  30  30
LIT   51  73  52  68 /  90  10  10  20
HOT   49  72  51  67 /  90  10  10  20
PBF   53  75  54  70 /  90  10  10  20

.LZK...
AR...NONE.
Hazardous weather outlook, Mar 18, 5:00 AM CST, 13 hours 8 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM WILL MOVE INTO THE SOUTHERN PLAINS STATES LATE
TODAY AND T0NIGHT. MEANWHILE...AN ASSOCIATED SURFACE LOW AND COLD
FRONT WILL TRACK ACROSS ARKANSAS TONIGHT. STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP AS THE FRONT COLLIDES WITH THE WARM AND
UNSTABLE AIR OVER THE STATE. IN ADDITION TO THE POSSIBILITY OF LARGE
HAIL AND DAMAGING WINDS...THERE WILL BE A CHANCE FOR TORNADOES.

WITH THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT SHAPING UP
FOR THE STATE...PERSONS ACROSS ARKANSAS ARE URGED TO MONITOR LATER
FORECASTS AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL BE A BREEZY DAY IN THE WAKE OF TUESDAY NIGHTS COLD
FRONT. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
NORTHWEST CORNER OF THE STATE WEDNESDAY AFTERNOON...AND OVER THE
NORTH SECTIONS WEDNESDAY NIGHT. THURSDAY WILL STILL HAVE A CHANCE OF
SHOWERS AND THUNDERSTORMS. FRIDAY WILL BE DRY. THEN...THERE WILL BE
A SLIGHT CHANCE OF SHOWERS FOR THE WEEK END...AND DRY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

32

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.